Alert archive / California / Gale Watches in 2018
Gale Watch 4, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Jan 22, 2018, 2:52 AM PST. It took effect at Jan 23, 2018, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 2:52 AM PST (10:52 UTC)
- In effect from
- Jan 23, 2018, 7:00 AM PST
- Expired
- Jan 22, 2018, 2:13 PM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
590 WHUS76 KEKA 221052 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 252 AM PST Mon Jan 22 2018 PZZ470-221900- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180123T1500Z/ /O.NEW.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 252 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Tuesday morning through late Tuesday night. * WAVES...West swell from 10 to 14 feet will gradually subside Monday night. Steep southerly wind waves from 7 to 10 feet will build during Tuesday and continue into Tuesday night. * WINDS...Southerly winds 10 to 20 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wave conditions will exist for small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ450-221900- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/ Pt St George to Cape Mendocino out 10 nm- 252 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WAVES...West swell 13 feet at 14 seconds subsiding tonight. Southerly wind waves 6 feet at 8 seconds during Tuesday. * WINDS...Variable wind 5 kt increasing to 15 to 25 kt with occasional gusts to 35 kt Monday night into Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-475-221900- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 252 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WAVES....West swell 13 feet at 13 seconds subsiding tonight. Southerly wind waves 7 feet at 8 seconds during Tuesday. * WINDS...Variable wind 5 to 10 kt increasing to 15 to 25 kt with gusts to 35 kt during Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
157 WHUS76 KEKA 221638 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 838 AM PST Mon Jan 22 2018 PZZ470-230045- /O.CON.KEKA.SC.Y.0010.000000T0000Z-180123T1500Z/ /O.CON.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 838 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... * WAVES...West swell from 12 to 14 feet will gradually subside tonight. Steep southerly wind waves from 7 to 10 feet will build Tuesday and continue into Tuesday night. * WINDS...Southerly gusts to 40 kt Tuesday. Gale force winds possibly lasting through Tue night and Wed morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wave conditions will exist for small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ450-230045- /O.CON.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/ Pt St George to Cape Mendocino out 10 nm- 838 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WAVES...West swell 12 to 14 feet at 14 seconds subsiding tonight. Southerly wind waves 6 feet at 8 seconds Tuesday. * WINDS...Southerly 15 to 25 kt on Tuesday. Winds possibly strengthening to gale force Tue night and Wed morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-475-230045- /O.CON.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 838 AM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WAVES....West swell 12 to 141 feet at 14 seconds subsiding tonight. Southerly wind waves 7 feet at 8 seconds Tuesday. * WINDS...Southerly 15 to 25 kt expected Tue. Winds possibly strengthening to gale force Tue night and Wed morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
993 WHUS76 KEKA 222213 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 213 PM PST Mon Jan 22 2018 PZZ470-230615- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180123T2100Z/ /O.UPG.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/ /O.NEW.KEKA.GL.W.0005.180123T2100Z-180124T1800Z/ Pt St George to Cape Mendocino 10 to 60 nm- 213 PM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 1 PM TUESDAY TO 10 AM PST WEDNESDAY... The National Weather Service in Eureka has issued a Gale Warning, which is in effect from 1 PM Tuesday to 10 AM PST Wednesday. The Gale Watch is no longer in effect. * WAVES...West swell from 10 to 12 feet tonight will subside to 6 to 8 ft on Tuesday. Steep southerly wind waves from 8 to 10 feet will build on Tuesday. Steep and hazardous seas will continue to build Tuesday night. * WINDS...Southerly gusts to 40 kt possible Tuesday afternoon. Gale force winds are much more probable Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ450-230615- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T0500Z/ /O.NEW.KEKA.GL.A.0005.180124T0500Z-180124T1800Z/ Pt St George to Cape Mendocino out 10 nm- 213 PM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Tuesday evening through Wednesday morning. * WAVES...West swell 10 to 12 feet at 13 seconds tonight subsiding to 6 to 8 ft on Tuesday. Southerly wind waves will build to 6 feet at 8 seconds through the day on Tuesday. Steep seas will continue to build Tuesday night. * WINDS...Southerly 15 to 25 kt on Tuesday. Gale force winds are probable Tuesday night and Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ455-475-230615- /O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T0500Z/ /O.NEW.KEKA.GL.A.0005.180124T0500Z-180124T1800Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 213 PM PST Mon Jan 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Tuesday evening through Wednesday morning. * WAVES....West swell 10 to 12 feet at 13 seconds tonight subsiding to 6 to 8 ft on Tuesday. Southerly wind waves will build to 5 to 7 feet at 8 seconds through the day on Tuesday. Steep seas will continue to build Tuesday night through Wednesday morning. * WINDS...Southerly 15 to 25 kt expected on Tuesday. Highest winds near Cape Mendocino and over the outer waters. Gale force winds are probable late Tuesday night and Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 21, 2:54 PM PST, 11 hours 58 minutes earlier.
Area forecast discussion, Jan 21, 2:54 PM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
254 PM PST Sun Jan 21 2018
.SYNOPSIS...Precipitation will be diminishing through tonight. Dry
day on Monday, transition day on Tuesday. Next weather system will
impact NW California from Tuesday night through Friday. Potentially
drier weather after that.
&&
.DISCUSSION...For today, precipitation has moved onshore. The
heaviest rainfall can be found in the hills south of Eureka and
north of Mendocino County. So far, most areas have seen around 0.5
to 1 inch of rainfall, with higher amounts in exposed windward
slopes. Moderate precipitation will be spreading south and east into
Trinity and Mendocino County late this afternoon through this
evening. Still expect wintry precipitation for Trinity County.
Snowfall rate can be heavy at times, lowering visibilities and
making travel very hazardous. The Winter Storm Warning for northern
Trinity County and the Winter Weather Advisory for southern
Trinity COunty remains in effect until 10 pm this evening. For
coastal Humboldt and Del Norte County, do expect precipitation to
taper off through this evening as the front pushes inland.
Gusty winds were also reported by stations in the area. Crescent
CIty observed a peak gust of 52 mph, while Cooskie Mountain saw a
gust of 51 mph. Wind gusts were around 40 to 45 mph in the Humboldt
Bay area. Wind advisory will remain in effect through 4 pm this
afternoon.
Monday will be a dry day across most of NW California as a
transitory high moves over the area. The dry weather, however,
will not last long. The next significant weather front will move
into the area, and allow the return of precipitation to the area
by Tuesday evening. There will also be southerly wind ahead of the
weather front on Tuesday. These southerly winds will have some
downslope drying component to it. DO expect a mostly dry, but
fairly warm day for Humboldt and Del Norte Coast. Do expect highs
on Tuesday to approach 60 degrees. Precipitation and wind will
then move into the area by Tuesday night, and then spread inland
during the overnight hours into Wednesday. Do expect moderate to
heavy rain will linger through Wednesday. After the weather front,
much cooler air and showers will impact NW California. Right now,
it looks interior snow will be favorable Thursday through Friday.
After that, looks like we may have drier weather returning to the
area.
.AVIATION...A front will sag southward this evening generating
light to moderate rain and MVFR conditions for the forecast
terminals. Conditions should improve for CEC and ACV overnight while
conditions at UKI deteriorate to IFR.
&&
.MARINE...A front will transition southward into Mendocino waters
this evening, however confidence that winds will gusts to 35 kt or
more remains low. All the models continue to indicate the boundary
weakening south of the Cape this evening. Thus will let the current
warnings for gales end around 6PM. Winds north of the Cape should
dye down quickly late this afternoon into early evening, however
seas will remain chaotic with a combination of large mid period
westerly swell and steep southerly wind waves. A small craft
advisory warning for hazardous seas will be necessary.
Winds should be tranquil on Mon, though seas will continue to be
hazardous due to a westerly swell centered near 14 seconds. This
swell should subside on Tue, bottoming out around 8 ft. This brief
reprieve probably will not last long, especially in the outer waters
and north of Cape Mendo, as southerlies start to ramp up again in
advance of the next storm.
A new storm system will impact the waters through the rest of the
week. South-southeasterly winds will likely strengthen to gale force
again by Tue night as the frontal boundary eventually moves across
the waters. We should see frontal passage on Wed along with brisk
west to southwest winds. Short period southerly wind waves will
dominate the spectrum Tue and Tue Night. The storm will generate a
fairly large westerly swell group arrives that should arrive Wed
night into Thu. The GFS wind fields continue to fluctuate around, so
the exact magnitude of the swell is still sketchy. We may start to
see a break in the active pattern toward the end of the week (Fri
that is), though seas will probably hover around 10 ft.
&&
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for CAZ108.
Wind Advisory until 4 PM PST this afternoon for CAZ101-102-
104>106.
Winter Storm Warning until 10 PM PST this evening for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 5 PM PST this afternoon for PZZ450-470.
Gale Warning until 6 PM PST this evening for PZZ455-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 21, 1:41 PM PST, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 141 PM PST Sun Jan 21 2018 CAZ107-222145- Northern Trinity- 141 PM PST Sun Jan 21 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Significant snow accumulations are expected through this evening, mostly for elevations above 2500 feet. Snow accumulations will vary widely over differing elevations and locations, and may range from 3 to 8 inches between 2500 and 3500 feet to as much as 15 inches above 3500 feet. Lighter accumulations will be possible in a few areas below 2500 feet as well. High elevations of Highway 3 will be most vulnerable to heavy accumulations, particularly north of Weaverville. Snow accumulations are expected at Oregon Mountain and Buckhorn Summit on Highway 299 as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall, gusty winds, and mountain snow is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-222145- Northern Humboldt Coast- 141 PM PST Sun Jan 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Gusty south winds to 40 mph, particularly on ridges, near coastal headlands, and around Humboldt Bay and the Eel River Delta. Gusts will subside late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall and gusty winds is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-222145- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 141 PM PST Sun Jan 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Gusty winds and high elevation snow can be expected through this evening. Typical falling rocks will be possible on mountain roads due to moderate rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall, gusty winds, and mountain snow is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>106-222145- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 141 PM PST Sun Jan 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Gusty winds to 50 mph, particularly in exposed high elevations and coastal headlands. Gusts will diminish late this afternoon through this evening. Heavy rain can be expected at times, particularly in coastal hills and the King Range. This will result in ponding on roadways, swollen creeks and streams, and falling rocks on mountain roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall, gusty winds, and mountain snow is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-222145- Southern Trinity- 141 PM PST Sun Jan 21 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Light snow accumulations are expected through this evening, mostly for elevations above 2500 feet. Snow accumulations will vary widely over differing elevations and locations, and may range from 1 to 5 inches between 2500 and 4000 feet to as much as 10 inches above 4000 feet. High elevations of Highway 3 and 36 will be most vulnerable to accumulations. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall, gusty winds, and mountain snow is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-222145- Coastal Del Norte- 141 PM PST Sun Jan 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Gusty winds to 50 mph, particularly in exposed high elevations and coastal headlands. Gusts will diminish late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall and gusty winds is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-222145- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 141 PM PST Sun Jan 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Heavy rain can be expected at times, particularly in coastal hills. This will result in ponding on roadways, swollen creeks and streams, and falling rocks on mountain roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of substantial rainfall and gusty winds is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:50 PM PST | Small Craft Advisory | EKA | 40 hr | |
| Jan 22, 2:13 PM PST | Gale Watch | EKA | 19 hr | |
| Jan 22, 2:13 PM PST | Gale Warning | EKA | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.